Idaho, 2019

Funnel Cloud in Idaho, September 28, 2019

September 28, 2019 · NWS PIH · 1 event in 1 county or zone

Cold air funnels were reported by spotters and the tower at the Pocatello Regional Airport. No touchdowns reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Cold air funnels were reported by spotters and the tower at the Pocatello Regional Airport. No touchdowns reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Sep 28, 7:23 AM MST, 4 hours 37 minutes earlier.

Area forecast discussion, Sep 28, 7:23 AM MST, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
823 AM MDT Sat Sep 28 2019

.UPDATE...Have issued a Flood Watch through 3AM MDT tonight for
portions of the Big Hole, Bear River, Idaho Wasatch, Blackfoot
Mountains, Caribou Range and surrounding high terrain areas. We're
forecasting 1-2 inches of rain across this region, with strong
potential for locally higher amounts. This amount of rain in this
duration for late September is a once in 10 to a once in 30 year
rainfall event for these areas. Thus, the risk for rock slides and
mudslides in steep, unstable terrain and also in/near recent burn
scars will be magnified. In addition, elevated instability has
been efficient in producing thunderstorms near the Utah borer this
morning adjacent to Franklin and Bear Lake Counties. This activity
will drift into these counties within the next hour, with medium
to high potential for additional thunderstorm development through
this evening across these areas. This necessitated the addition of
thunder to the forecast. The remainder of the forecast is in good
shape and remains unchanged for now. Previous discussion follows.
AD

&&

.PREV DISCUSSION... /issued 356 AM MDT Sat Sep 28 2019/

..STORM HAS ARRIVED, WITH GREATEST FLOOD THREAT TODAY, GREATEST
SNOWFALL THREAT SUNDAY, AND HARD FREEZE THREAT MONDAY...

DISCUSSION...TODAY THROUGH NEXT SATURDAY.

OVERVIEW: Excellent model agreement continues in a closed low-
pressure system setting up shop just west of Idaho today-Mon,
sending multiple waves of precip and much colder air NE across
the forecast area. The zone of heaviest precip is expected across
the southern highlands, Bear Lake, Caribou Highlands, and Teton
Valley today/tonight, with periods of also widespread precip
elsewhere this afternoon and again Sun, and possibly some upslope
enhancement up toward Fremont/Clark counties Sun. The strongest
push of cold air is still expected with a cold front Sun AM into
Sun afternoon, tipping the scales toward more snow mixing in as
the event progresses. Precip will taper off Sun eve as the low
lifts NE, w/ lighter rain/snow showers possible Mon afternoon.

TEMPERATURES: No changes have been made to our temp expectations,
and forecast confidence remains high. Highs top out in the upper
40s/low 50s today, maintaining rain as the predominant precip
type everywhere outside of the Central Mntns/MT border peaks right
into tonight. As the front brings progressively colder air Sun,
more and more snow is expected to mix in across the region from
early AM onward, with snow levels crashing to near or just above
valley floors. Highs Sun will struggle to reach 40 in the mntns,
and the mid 40s in the eastern Magic Valley/Snake Plain. By Mon
AM, lows will drop below freezing EVERYWHERE, ranging from the low
30s in the Snake Plain/southern highlands to the teens and 20s
elsewhere. Thus, confidence in a widespread freeze continues to
increase, and we will pull the trigger on a FREEZE WATCH from 1 AM
to 10 AM Mon for our valley agricultural zones in the eastern
Magic Valley/Snake Plain (we do not issue frost/freeze products
elsewhere). About 40% of these zones are currently forecast to
fall below 28 degrees Mon AM, which would signal a SEASON-ENDING
hard freeze. Tues AM will be the "nail in the coffin", with even
colder lows in the mid to upper 20s for all locations.

PRECIP AMOUNTS: 48-hour QPF totals today and Sun have not
significantly changed, with 1.25 to 2.00 inches across the
southern highlands, northern Cache Valley, Bear Lake, and Caribou
Highlands, and 0.75 to 1.25 inches across the Upper Snake
Highlands/MT border and Teton Valley. QPF totals have SLIGHTLY
trended lower across the Central Mntns, generally 0.20 to 0.60
inches. 0.20 to 0.80 inches are expected in the Magic Valley and
Snake Plain, highest along the eastern/southern edges near
American Falls, Pocatello, Blackfoot, and Idaho Falls. Exact
values in this populated corridor could be higher or lower
depending on exactly where that heaviest/most persistent
corridor of precip sets up (currently forecast further S/E).
Forecast confidence in these amounts is moderate to high, and they
remain reasonably in line with WPC and NBM guidance as well as
the ECMWF ensembles. Similar to yesterday, our forecast runs on
the low side of significant clusters noted in the GFS ensembles,
but the GFS still seems overly aggressive with rainfall rates.
Again, the majority of this QPF is expected to fall in liquid form
outside of the Central Mntns/MT border zone due to temps.

SNOW ACCUMULATIONS: Predicting snow totals with this system remains
tricky and perhaps is the lowest-confidence component of our
forecast. As this is an early-season storm, warm ground temps,
high sun angle, and overall marginal temps will all tend to fight
against efficient ground accumulations. In the marginal temp
regime, precip rate will also matter as falling melting snow
extracts heat from the surrounding environment and induces
cooling. All things considered, 3-8 inches appear likely above
7,000 feet across the Central Mntns/MT border including Banner,
Galena, and Willow Creek Summits and Monida, Raynolds, and Targhee
Passes, with 1-3 inches down to valley floors including Stanley,
Ketchum, Sun Valley, Challis, Mackay, and Island Park. Although
wet snow may mix in throughout the event, the majority of this
accumulation is expected early Sun AM and Sun afternoon, when
temps are coldest. Slushy or slick roadways are possible at times.
Elsewhere, the later arrival of air cold enough to support snow
should limit accumulations to a dusting to 1 inch at best across
the Snake Plain and other valleys, and 1-5 above about 5,500 to
6,000 feet south/east of the Snake Plain including Pine Creek
Pass and Fish Creek, Georgetown, Emigration, Geneva, and Border
Summits, all of that Sun. Bottom line, while a few slick/slushy
spots cannot be ruled out over these passes/summits, LITTLE TO NO
impact from snowfall is currently expected outside of the Central
Mntns/MT border. We will continue the current Winter Weather
Advisory for these areas, and an SPS elsewhere.

FLOODING: If anything, the threat of isolated flooding has slightly
increased across the southern highlands, Bear Lake region, and
Caribou Highlands, with 1.25 to 2.00 inches of QPF falling over
about 36 hours nearly all in liquid form. These values represent a 1-
in-10 to 1-in-30 year climatological return interval, certainly
impressive for our area for a single event. WPC has upgraded these
areas to a Slight Risk of excessive rainfall. We strongly considered
issuing a Flash Flood Watch, but even noting the above, the
antecedent ground is not saturated, and rainfall rates may stay
on the marginal side. Bottom line, our confidence is just not high
enough for a watch at this time. Residents and travelers across
these areas should be alert for isolated flash flooding, rock
slides, and mud slides, especially in mntn terrain and near/
downhill from wildfire burn scars which leave the soil less
receptive to absorbing water. A roadway washout or two cannot be
ruled out. We will continue to monitor this situation closely.

WINDS: Breezy conditions are possible Sun afternoon, especially in
the Snake Plain, Arco Desert, and Upper Snake Highlands. However, no
major wind-related impacts are currently expected with this event.

BEYOND THE STORM: A few rain/snow showers cannot be ruled out Tues,
especially across our mntns, but otherwise transient ridging will
dry us out Wed and Thurs. Another trough may arrive Fri, but
significant model disagreement currently exists. - KSmith/Wyatt

AVIATION...
Rain from an approaching upper level low has started across our
southeast areas, already raining at KBYI and KPIH. Rain should
start for KIDA and KDIJ by 12Z. Expect rain to begin around 18Z
to 20Z at KSUN. Looking for MVFR ceilings at all sites today and
likely through Sunday with IFR ceilings possible as well with
heavier precip. Snow likely for KSUN and possible for KDIJ by
Sunday morning. Any snow would likely drop CIGS to IFR. - Wyatt

FIRE WEATHER...
Expecting no fire weather impacts as very cold and wet conditions
are expected today and Sunday. Snow levels will start at around 8
to 9 thousand feet then drop to 5 to 6 thousand feet by Sunday.
Wetting rains are expected across the entire region with some
locations in zone 413 receiving 1 to 2 inches of rain. All other
zones will receive around 0.25 to 1 inch of rain. Temperatures
will be around 20 degrees below normal over the weekend into early
next week. Light showers will continue Monday and Tuesday with
very cool temperatures continuing. Expect drier conditions by
Wednesday. Models are still not in complete agreement through the
end of the week. However, the models are agreeing to an overall
wet/colder weekend returning the weekend of October 5th. - Wyatt

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Freeze Watch from late Sunday night through Monday morning for
IDZ051>055.

Flood Watch through late tonight for IDZ057>060-062>064.

Winter Weather Advisory from 6 PM this evening to 6 PM MDT
Sunday for IDZ066>074.

&&

In the hours before

Local storm report, Sep 28, 7:13 AM MST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
813 AM MDT SAT SEP 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       5 SSE GRACE             42.51N 111.69W
09/28/2019  M0.55 INCH       CARIBOU            ID   COCORAHS

            RAINFALL SO FAR FROM 1 AM THROUGH 7 AM MDT

&&

ADESMET
Local storm report, Sep 28, 7:49 AM MST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
849 AM MDT SAT SEP 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 AM     HEAVY RAIN       3 SE CHERRY CREEK       42.07N 112.19W
09/28/2019  M0.90 INCH       ONEIDA             ID   MESONET

            MESONET STATION FLFI1 3 SE CHERRY CREEK. TOTAL SO FAR TODAY.

0808 AM     HEAVY RAIN       11 SE WAYAN             42.87N 111.22W
09/28/2019  M0.74 INCH       CARIBOU            ID   MESONET

            MESONET STATION DMNI1 DIAMOND FLAT. TOTAL SO FAR TODAY.

0739 AM     HEAVY RAIN       9 W BLACK PINE          42.04N 113.15W
09/28/2019  M0.71 INCH       CASSIA             ID   MESONET

            MESONET STATION MOFI1 MOBURG CANYON. TOTAL SO FAR TODAY.

0758 AM     HEAVY RAIN       1 S ALMO                42.09N 113.63W
09/28/2019  M0.70 INCH       CASSIA             ID   MESONET

            MESONET STATION RCKI1 1 S ALMO. TOTAL SO FAR TODAY.

0803 AM     HEAVY RAIN       8 NE CRYSTAL            42.70N 112.36W
09/28/2019  M0.56 INCH       BANNOCK            ID   MESONET

            MESONET STATION SCTI1 8 NE CRYSTAL. TOTAL SO FAR TODAY.

0804 AM     HEAVY RAIN       8 NE SUBLETT            42.40N 113.00W
09/28/2019  M0.55 INCH       CASSIA             ID   MESONET

            MESONET STATION TR256 SAWTOOTH PORTABLE NO.
            2. TOTAL SO FAR TODAY.

0746 AM     HEAVY RAIN       3 NE CHESTERFIELD       42.90N 111.83W
09/28/2019  M0.55 INCH       CARIBOU            ID   MESONET

            MESONET STATION PCNI1 POLE CANYON. TOTAL SO FAR TODAY.

0743 AM     HEAVY RAIN       8 NNW PEBBLE            42.86N 112.07W
09/28/2019  M0.54 INCH       CARIBOU            ID   MESONET

            MESONET STATION TS771 TARGHEE PORTABLE NO.
            2. TOTAL SO FAR TODAY.

0745 AM     HEAVY RAIN       1 W GRAY                43.05N 111.38W
09/28/2019  M0.53 INCH       BONNEVILLE         ID   MESONET

            MESONET STATION WYNI1 DALE BITNER. TOTAL SO FAR TODAY.

&&
Special weather statement, Sep 28, 10:08 AM MST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Pocatello ID
1108 AM MDT Sat Sep 28 2019

IDZ059>061-281800-
Franklin/Eastern Oneida Region ID-Bear Lake Valley ID-
Bear River Range ID-
1108 AM MDT Sat Sep 28 2019

...FREQUENT LIGHTNING AND HEAVY RAIN FOR PRESTON AND BEAR LAKE...

At 1107 AM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Franklin or 11 miles east of Preston, moving
northeast at 25 mph.

Heavy rainfall, frequent lightning and pea sized hail will be
possible with this thunderstorm.

Locations impacted include...
Bear Lake Idaho Portion, Franklin, Saint Charles, Bloomington,
Minnetonka Cave, Mapleton and Fish Haven.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4200 11194 4229 11145 4200 11128
TIME...MOT...LOC 1707Z 226DEG 69KT 4212 11165

AD

The radar

The Pocatello radar (KSFX), 33 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Bannock

When
September 28, 12:00 PM MST to 1:00 PM MST
Where
Bannock County, Pocatello
Reported by
NWS Employee
Coordinates
42.870, -112.430

Cold air funnels were reported by spotters and the tower at the Pocatello Regional Airport. No touchdowns reported.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2019Every state in 2019This day in weather historyWarnings in Idaho, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857077.